Winter Weather, La Sal & Abajo Mountains
- When
- November 9, 12:00 AM MST to 9:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
An upper level low moved east across the Four Corners area and produced 5 inches of snow across the majority of the La Sal & Abajo Mountains in southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An upper level low moved east across the Four Corners area and produced 5 inches of snow across the majority of the La Sal & Abajo Mountains in southeast Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 8, 9:30 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 PM MST MON NOV 8 2004
...WINTER WEATHER ADVISORIES ISSUED FOR LATE TONIGHT THROUGH TUESDAY
FOR PORTIONS OF THE EASTERN UTAH AND WESTERN COLORADO MOUNTAINS...
.SHORT TERM (TONIGHT-TUESDAY NIGHT)...UPDATING THIS EVENING TO RAISE
THE ELEVATION FOR THE WINTER WEATHER ADVISORY TO ABOVE THE 8000
FOOT LEVEL...NO LONGER LIMITING THIS CONSIDERATION TO ONLY THE LA
SAL/ABAJO MTN ZONE. RELATIVELY WARM AIRMASS ASSOCIATED WITH THE UPPER
LOW WILL KEEP SNOW LEVELS INITIALLY VERY HIGH...GENERALLY ABOVE THE
10,000 FOOT LEVEL...THEN ONLY LOWERING TO THE 7000 FOOT LEVEL ON
TUESDAY...WITH THE COLDEST TEMPS ARRIVING TOMORROW EVENING WHEN THE
FLOW GENERALLY BECOMES LESS FAVORABLE FOR SNOWFALL IN THE MOUNTAINS.
ACCUMULATIONS BELOW 8000 FEET NOT LIKELY TO REACH ADVISORY CRITERIA
EXCEPT FOR LOCALLY FAVORED SPOTS.
TUESDAY NIGHT...OPEN TROUGH MOVES EAST OF THE AREA WITH FLOW VEERING
TO THE NORTHWEST. AFTER BRIEF COLD ADVECTION EARLY, WARM ADVECTION AT
500MB SHRINKS THE MOIST/UNSTABLE LAYER. SOME ADDITIONAL ACCUMULATION
EXPECTED TO CONTINUE OVER THE NORTHERN AND CENTRAL MTNS WITH
SLOW CLEARING OVER SOUTHWEST CO AND SE UT.
LONG TERM (WEDNESDAY THROUGH MONDAY)...MODEL CONTINUITY CONTINUES TO
BE IMPRESSIVE ALTHOUGH SOME DEVIATION IN LOCATION AND STRENGTH OF
FEATURES IS SEEN AFTER FRIDAY. DESPITE SOLUTIONS...BOTTOM LINE IS
UNSETTLED WEATHER FOR OUR REGION.
WED: UPPER LOW MOVES INTO KANSAS AS A SHORT WAVE RIDGE BUILDS
ACROSS WRN COLORADO. THE NORTHWEST FLOW IN THE MORNING GIVES WAY
WESTERLY WARM AIR ADVECTION PATTERN BY AFTERNOON. SOME LOW LEVEL
MOISTURE WILL REMAIN OVER THE REGION BUT LAPSE RATES STABILIZE
AND RIDGE AXIS OVERHEAD SHOULD LIMIT ANY PCPN. QPF INDICATED IN
THE MDLS SEEMS A LITTLE HIGH SO CUT POPS WEDNESDAY AND WEDNESDAY
NIGHT.
THU-THU NIGHT: FLOW BACKS TO THE SOUTHWEST AS THE NEXT CLOSED LOW
MOVES DOWN THE CALIFORNIA COAST. THE MAIN THREAT OF PRECIP WILL BE
ACROSS THE NRN MTNS AS WEAK FORCING PRODUCED BY DEFORMATION ZONE ACT
ON AVAILABLE MSTR. SHWRS WILL BEGIN TO SPREAD EASTWARD INTO OUR CWA
THURSDAY NIGHT AS THE UPPER LOW MOVES INTO THE GRT BASIN. HAVE RAISED
POPS ESPECIALLY SOUTH AS ATMS DESTABILIZES.
FRI-SAT: LOW HANGS AROUND SRN ARIZONA KEEPING SCATTERED POPS
OVER THE SRN PORTION OF THE CWA. CONFIDENCE WITH FINAL TRACK OF LOW
STILL SOMEWHAT UNCERTAIN. THE MODELS SHOW THE CLOSED LOW WILL BE
PROGRESSIVE BUT THE COLD CORE TAKES A PATH THROUGH ARIZONA AND NEW
MEXICO.
SUN-MON: UPSTREAM KICKER SHOULD SEND UPPER LOW INTO THE PLAINS...AS
THE NEXT WEATHER SYSTEM CARVES OUT A COLDER AND STRONGER TROUGH
OVER THE GREAT BASIN. ENERGY EJECTING EASTWARD FROM THIS DEVELOPING
TROUGH WILL BRING A THREAT OF RAIN OR SNOW TO ERN UTAH AND WRN
COLORADO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY ABOVE 8000 FEET MIDNIGHT TONIGHT
THROUGH TUESDAY FOR ZONES 9...12...17...18...19.
.UT...WINTER WEATHER ADVISORY ABOVE 8000 FEET MIDNIGHT TONIGHT
THROUGH TUESDAY FOR ZONES 23...28.
&&
JRP/MCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MST MON NOV 8 2004 COZ001>014-017>023-UTZ022>025-027>029-091200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MST MON NOV 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... TODAY...EXPECT LIGHT RAIN SHOWERS IN SOUTHEAST UTAH AND SOUTHWEST COLORADO. TONIGHT...SHOWERS WILL BECOME WIDESPREAD AND SNOW LEVELS WILL LOWER TO BETWEEN 8000 AND 9000 FEET. UP TO 6 INCHES OF NEW SNOWFALL IS POSSIBLE IN THE SAN JUAN MOUNTAINS OF SOUTHWEST COLORADO WITH LESSER AMOUNTS ELSEWHERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... TUESDAY AND TUESDAY NIGHT...WIDESPREAD SHOWERS WILL OCCUR WITH THE SNOW LEVEL LOWERING TO 7000 FEET. SNOW SHOWERS WILL CONTINUE ACROSS THE NORTHERN MOUNTAINS ON WEDNESDAY. THE NEXT PACIFIC STORM WILL BRING A CHANCE OF RAIN AND SNOW TO THE REGION FOR THE WEEKEND. THE BEST CHANCES OF SHOWERS WILL BE ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. JOE
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425607.